been on lyrica for about 5 days now and feel no relief, infact things seem to be getting worse. how long does it usally take for this type of med to kick in I know alot of people take it here any info good or bad would be appreciated
Can I ask what condition are you taking Lyrica for? Some medications take a while before they build up in your system. There could also be that maybe you need an increase in the medicine if you're presently taking a low dose.
RSD (Reflex Sympathetic Dystropy)
Cervical Dsytonia- severe muscle spasms in the neck
Like the other poster said: what dose are you on? I take 75mg, 4x/day. I don't know how long it takes to get built up in your system, but I will tell you that this drug works wonders for me, but I can't really tell. I know that doesn't make sense, but what I'm saying is, I'm still in pain; Lyrica by no means takes my pain away, but I've tried to stop taking it twice, and both times the pain I felt when I stopped taking it was HORRIBLE!!! So it works a lot more than I think it does...it just works kind of silently. Anyway... that's my experience.
Back pain since March 2005
2 ESI's - Feb. 2006
Discograms 11/16/06 & 7/10/07
End. Discectomy - July 2007 (L4/5)
3-level Foraminal Inj. - Jan. 2008 (L3/4, L4/5, L5/S1)
IDET - 1/25/08 (L3/4)
It really does depend on the dose that you are taking and how many times per day. You may not be on a high enough dose to notice any effects. I am taking 300mg 2x/day. That is pretty much the max and most doctors will no prescribe over 300mg/day although I have heard that is changing since many people get improved benefit at doses up to 600mg. Of course the higher the dose the more side effects and it comes down to being able to deal with the side effects and how much pain is it controlling. Also, please be aware that sometimes the side effects go away or diminish after being on the same dose for a couple weeks.
Please tell me more about Lyrica. I have shingles now and am in such pain and all the pain meds I have been given have made me nauseated and I end up throwing up. The dr wants me to try Lyrica but after reading all the side effects, I am afraid to try it. I also have a problem with vertigo and balance and wouldn't want it to get any worse. He has prescribed to start 50 mg. twice a day. Right now I am just using Lididerm pain patches. I do get some relief for my back, but not on the stomach area. This is absolutely the worse pain I have ever been in and do need something to help me. Thanks for any suggestions.
I was put on Lyrica in May 2006 and I believe it had been out for about a year. I had tried to get my GP to put me on it when it had only been out for about 2 months but he was leary about trying something that he had never heard of and it being so new. When Lyrica came out it was supposed to be for people with diabetic nerve pain, pain from shingles, or pain from nerve damage. Of course now it has other uses such as being used for fibromyalgia. I have seen quite a few commercials on TV for it recently. I would definitely suggest trying it because it could work wonders for you. As for the possible side effects, if you look at any medication online and the possible side effects you would probably never try anything even Tylenol. There can be some bad side effects but if the side effects you get are minimal, something you can tolerate, and effective for your pain then I would stick with it. The side effects do tend to diminish over time. The more common effects are tiredness, dizzyness, lightheadedness, feeling "drunk", confusion, slowed thinking and concentration and sometimes visual disturbances. I still have some of the somnolence, foggyness, slowed thinking and concentration but they are relatively mild and I am on several different meds so it's hard to say the effects are all from the Lyrica. You need to be aware though that I take the max of 600mg/day. So if anyone was going to have severe side effects it would be me. Most docs won't even prescribe more than 300mg/day. I would say have an open mind, try it and see how it works. If you can't tolerate it then you don't have to take it. I hope some of this info helps.
Last edited by brianpain33; 02-05-2008 at 05:35 PM.
Brian, thank you for your reply. Do you remember how long it took for the Lyrica to help with the pain? If I were not so sensitive to all medications, I would not hesitate to try it. That is the main reason I am afraid of it. But I might give it a try. Thanks again for your thoughts.
I think it may have been about a week. You could start on really low dose and titrate up which is what doctors usually do. The other alternative is to suffer in pain not knowing if Lyrica would actually help. It really is your choice but I would suggest at least going on a low dose.
I have been on Lyrica since early January for nerve pain. Started out at 75mg 2x a day, now 150mg 2x a day. I agree with Lizzy, the relief it provides is hard to describe. It's not like a regular pain medication, like when you have a headache and take Tylenol, or are recovering from surgery or injury and take a Vicodin, Lortab, etc. But I KNOW it is working, because my pain is manageable only while I am taking Lyrica. I would say I felt the effects within the first week that I was at the higher dose.
Side effects? Well, I wish I could say I was lucky like Brian and didn't experience the horrible weight gain--31 pounds since I started it the first week of January, without changing my eating habits. I also experience a great deal of fatigue and sleepiness, which seemed worse at the beginning but is still an issue. I haven't had much in the way of dizziness unless I don't get enough sleep. I have a great deal of swelling in my feet and lower legs, but my blood pressure is okay so far. I plan to talk to my orthopedic surgeon about this when I have my next visit, sometime this month.
For me, if I had to choose between living with the pain and no side effects, or taking Lyrica, its side effects and a drastic reduction in my pain, I would choose taking the Lyrica. At least I feel relief from the pain. For myself personally, I decided (with my internist) to try the Medifast diet to see if it would help me get a handle on the weight gain. (She also suspects I might have some food allergies, but that's another story) I just started it yesterday, so I don't know if it will help, but I'm giving it my best shot. I figure, overall, taking Lyrica has been worth it, but I wish the side effects, for me personally, were a tad less in the weight/swelling areas.
I have not personally experienced having shingles, but I hear it is excruciatingly painful. You definitely need some relief from your pain. IMO, Lyrica might be a good thing to try, but you need to make sure your dosage is high enough and that you are able to adjust your activities to cope with the fatigue.
I am adding you to my prayer list and hope you feel better soon. Keep us posted so we know how you are doing--we really care!